Giant cell vasculitis and Takayasu Arteritis

I was diagnosed with Giant cell Arteritis and Takayasu Arteritis about 3 weeks ago I'm was taking 60mg of prednisolone lowering it down by 5mg every week so at the moment taking 45min. I am suffering with muscle weakness all the way through my body to the stage I dare not go out on my own,fatigue is a big thing too.My vision keeps going blurred and I'm very uncomfortable by the end of the day with my stomach swelling. I go to see my consultant at the QMC on Wednesday and as stupid as it sounds really don't have a clue as to what questions I should be asking him.Can you give me any advise please? Thankyou

16 Replies

oldestnewest
  • I was diagnosed with Giant Cell Arteritis 4 years ago. Today is Sunday I would go to A&E and express concern over the blurred vision. There is a PMR and Giant Cell Group on the internet and lots of reading material that will help you organise your thoughts so as to express your concerns to your consultant. Get a friend or relative to help you in all of this.

  • My aunt has been diagnosed with the same complaint she is very tired and also on steroids she had started to reduce but a scan showed more inflammation so she's having to up them again and also go on another drug aswell. The steroids blew up her tummy and made her feel unwell but now after being on them a few months that has eased. She has to have blood tests every two weeks and regular scans so you could ask whether you will need the same. All the best.

  • When I was given the same diagnosis as you, I was told that I should go to A and E immediately if I had any problems with my vision. It is really important as the window for treating it is very short. I know it's difficult with A &E, but you need to try and make sure that you are seen by someone who has treated Large Vessel Vasculitis before, as they need to understand the urgency.

    Life on high doses of prednisone is not funny, and I recognise all your problems, but it gets better as the dose goes down. But again, you shouldn't be treated with just prednisone.....they should be putting you on methotrexate to start with, then either cyclophosphamide or rituximab to get everything under control.

    I'm sure lots of other people will have advice for you, and I don't want to upset you any more than this disease has already done, but for the moment I think you need to ask for help as soon as you can.

  • "they should be putting you on methotrexate to start with, then either cyclophosphamide or rituximab to get everything under control"

    Not in GCA, corticosteroids are the mainstay and I have only once met a patient on cyclophosphamide for GCA.

  • That's true, but there is this problem as to whether Ambers67 has been diagnosed with GCA or TAK. GCA may usually respond well to steroid treatment, but TAK needs more. I'm on rituximab after both methotrexate and cyclophosphamide disagreed with me, but still don't have a definitive answer as to whether I've got GCA to TAK. Anyway, just steroids did nothing for me, and still don't.

  • Takayashu's can now be treated with tocilizumab - though I don't know whether the patient has to "fail" other drugs first.

  • Neither do I! Hoping to find out at my next clinic visit.

  • I do know someone who was given a TAK diagnosis in her 40s - but in her 50s discovered the notes now said GCA! She was told it was actually the same - but people over 50 get GCA...

    In the interests of speeding up getting TCZ - I think I would request a TAK dx! It will come for GCA - just not yet!

  • Hi. I have similar diagnosis. I was diagnosed Jan 2015. I have LVV (GCA) of the Aorta and Subclavian arteries.

    Preserving your sight is very important and any visual disturbances should be treated as emergency. Go to A&E

    The other symptoms you describe are normal with high dose of Prednisolone. I bloated and huge "moon face" suffered extreme fatigue and muscle weakness. But they do get better as you taper down. 28 months on I am down to 1mg a day and feel good. It's a long tough journey but you will get there. Good luck

  • Hi,

    Blurred vision is very common in high doses of prednisolone as it affects the sugar level in the eyes. Was your vision affected at first it is this a new symptom for you? I think it would be prudent to get your eyes checked as the others have advised.

    A diagnosis of both GCA and TAK sounds like someone is hedging their bets, it's usually either one or the other! It sounds like you need to see a Cinsultant with more experience.

    The question I would ask is what arteries are affected ( both GCA and TAK affect the large vessels ). Do I have any aneurysms or sections of narrowed arteries? Does any of the damage look permanent? What is going to be my long term treatment? How much experience do you have of large vessel Vasculitis.

    Read all you can and become as expert as you can so you can be a partner in your care.

  • Thank you I will ask all these questions .

  • How old are you? Not being personal but Takayashu's and GCA are identical histologically but the Takayashu's diagnosis is given to younger patients and GCA to over 50s.

    There is a GCA forum on this site

    healthunlocked.com/pmrgcauk

    Tocilizumab has been approved by the NHS in the UK for treatment of Takayashu's - not yet for GCA. But otherwise the only drugs used for GCA are corticosteroids - methotrexate is very occasionally used in the hope that a lower dose of pred will achieve the same result.

  • I'm 49 but believe I have been suffering with this for at least 5years and didn't know hopefully get the answers Wednesday when I see my consultant x

  • Ask the rheumy about the possibility of tocilizumab - the clinical trials have been very good and it IS approved for Takayashu's.

  • I'm 49 but believe I have been suffering for around 5years and just not known .

  • You could follow this link and read up on the diagnosis and treatment of GCA, guidelines issued by the British Society of Rheumatologists. pmr-gca-northeast.org.uk/in...

    That, at the least, will give you a start point in a steep learning curve.

    I am not able to help on Tatayasku, but would think that guidelines could be found for it on the net.

You may also like...